Alert archive / Wyoming / High Wind Watches in 2017
High Wind Watch 32, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Dec 14, 2017, 1:04 AM MST for 4 counties in Wyoming. It took effect at Dec 15, 2017, 12:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 14, 2017, 1:04 AM MST (08:04 UTC)
- In effect from
- Dec 15, 2017, 12:00 AM MST
- Expired
- Dec 14, 2017, 7:38 PM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
971 WWUS75 KCYS 140804 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 104 AM MST Thu Dec 14 2017 ...Strong Winds Possible Late Thursday Night to Friday Evening... .A strong surface and low level pressure gradient may help to produce strong winds late Thursday night, Friday and Friday evening over the typically wind prone locations of Arlington, Elk Mountain, Bordeaux, Vedauwoo and the Interstate 80 Summit and Foothills between Laramie and Cheyenne. WYZ106-110-116-117-142300- /O.NEW.KCYS.HW.A.0032.171215T0700Z-171216T0400Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 104 AM MST Thu Dec 14 2017 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY EVENING... The National Weather Service in Cheyenne has issued a High Wind Watch, which is in effect from late tonight through Friday evening. * TIMING...Midnight Thursday Night until 9 pm Friday. * WINDS...West at 35 to 45 mph with gusts to 60 mph. * IMPACTS...Mainly to transportation. Sudden cross winds will create hazardous travel for light weight and high profile vehicles, especially on north to south oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ Rubin
2 follow-up statements
133 WWUS75 KCYS 142124 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 224 PM MST Thu Dec 14 2017 ...Strong Winds Late Tonight to Friday Evening across the Wind Prone Areas... WYZ110-116-117-150530- /O.UPG.KCYS.HW.A.0032.171215T0700Z-171216T0400Z/ /O.NEW.KCYS.HW.W.0042.171215T0700Z-171216T0400Z/ North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 224 PM MST Thu Dec 14 2017 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM MST FRIDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from midnight tonight to 9 PM MST Friday. The High Wind Watch is no longer in effect. * TIMING...Midnight Thursday Night until 9 pm Friday. * WINDS...West at 35 to 45 mph with gusts to 60 mph. * IMPACTS...Mainly to transportation. Sudden cross winds will create hazardous travel for light weight and high profile vehicles, especially on north to south oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ106-150530- /O.CON.KCYS.HW.A.0032.171215T0700Z-171216T0400Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 224 PM MST Thu Dec 14 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM MIDNIGHT MST TONIGHT THROUGH FRIDAY EVENING... * TIMING...Midnight Thursday Night until 9 pm Friday. * WINDS...West at 35 to 45 mph with gusts to 60 mph. * IMPACTS...Mainly to transportation. Sudden cross winds will create hazardous travel for light weight and high profile vehicles, especially on north to south oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
676 WWUS75 KCYS 150238 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 738 PM MST Thu Dec 14 2017 ...Strong Winds Return Late Tonight to Friday Evening across the Wind Prone Areas of Southeast Wyoming... WYZ106-151200- /O.UPG.KCYS.HW.A.0032.171215T0700Z-171216T0400Z/ /O.EXA.KCYS.HW.W.0042.171215T0700Z-171216T0400Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 738 PM MST Thu Dec 14 2017 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM MST FRIDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from midnight tonight to 9 PM MST Friday. The High Wind Watch is no longer in effect. * TIMING...Midnight tonight through 9 pm Friday. * WINDS...West at 35 to 45 mph with gusts to 65 mph. * IMPACTS...Mainly to transportation. Sudden cross winds will create hazardous travel for light weight and high profile vehicles, especially on north to south oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ110-116-117-151200- /O.CON.KCYS.HW.W.0042.171215T0700Z-171216T0400Z/ North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 738 PM MST Thu Dec 14 2017 ...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM MST FRIDAY... * TIMING...Midnight tonight through 9 pm Friday. * WINDS...West at 35 to 45 mph with gusts to 65 mph. * IMPACTS...Mainly to transportation. Sudden cross winds will create hazardous travel for light weight and high profile vehicles, especially on north to south oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ Hahn
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 13, 10:20 PM MST, 2 hours 44 minutes earlier.
Area forecast discussion, Dec 13, 10:20 PM MST, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1020 PM MST Wed Dec 13 2017 .UPDATE... Issued at 922 PM MST Wed Dec 13 2017 Quick update to raise PoPs, QPF and snow accumulation along I-25 corridor Wheatland to CO border and I-80 Pine Bluffs to Summit for remainder of the evening per radar trends. New accumulations up to an inch are expected, with hazardous travel due to poor visibilities in falling snow, patchy fog, and slick/snow-covered roadways. UPDATE Issued at 703 PM MST Wed Dec 13 2017 Early evening water vapor loop showed a positively-tilted upper trough progressing southeast into western and central WY. Large scale lift on left-front quadrant of upper jet producing a large area of mainly light snow, with the leading band approaching the Laramie Range. Low levels were moistening with snow reaching the surface. Reduced visibilities in falling snow and patchy fog along with slick/snow-covered roadways west of Cheyenne will create hazardous travel as temperatures fall into the teens and 20s tonight. Accumulations will range from 1-2 inches higher valley to 3-5 inches Snowy/Sierra Madre mountains by Thursday morning. East of the Laramie Range, snow accumulations will be negligible. Updated zone forecast and grids to reflect current trends. && .SHORT TERM...(This evening through Friday) Issued at 205 PM MST Wed Dec 13 2017 The prolonged quiet weather pattern appears to be coming to an end over the next 24 hours as a Pacific upper level trough is forecast to push into south and eastern Wyoming by tonight. Much colder temperatures are expected tonight with temps likely lowering into the teens to low 20's. Highs on Thursday will struggle to reach freezing across most of the region as 700mb temperatures will be between -10c to -15c. Some light snow is forecast with this event, mainly tonight after sunset, until early Thursday morning. Upper level flow is very progressive, so expect the trough axis to be through the area by sunrise Thursday. Light snow accumulations are possible, mainly near and west of Interstate 25. However, snowfall will be fighting some very dry air near the surface with dewpoints hanging around in the single digits to lower teens. There is very little moisture advection in the llvls, so temperatures will have to lower substantially for snowfall to reach the ground. Thus, forecast snow accumulations will generally be less than one inch outside the mountains. The more favorable areas to see some travel impacts (icy or slick/partially snow covered roads) will be around the Snowy Range including Elk Mountain towards Laramie and the I-80 summit. Limited travel impacts will be possible as far east as the Nebraska border, but with very dry air in place, not very confident with that outcome at this time. Will hold off on any Advisories because of limited confidence, although the I-80 summit may need an advisory for the morning commute depending on visibilities and snowfall rates. 3 to 6 inches of snow expected in the higher mountains, but with light winds, impacts should be minimal. The upper level trough will rapidly move southeast into the central and southern plains for Thursday with snow ending early. Winds will pick up across the plains under northwest flow, with gusts up to 50 mph possible east of Interstate 25. For Thursday night and Friday, winds will become the primary concern as models are indicate a potential strong wind event for the wind prone areas. After a thorough analysis of gradients, dynamics, and past events, decided to hold off on a High Wind Watch for the wind prone areas. The primary reasons are the lack of llvl subsidence, north to northwest winds just off the surface, and relatively weak gradients at 700mb. The primary jet stream will be well to the north during this time. Having said that, will have to monitor the Bordeaux area between Wheatland and Cheyenne as 850 mb gradients will increase significantly tonight due to a strong lee- side trough just east of the Interstate 25 corridor. High res models show the location of this lee side trough in a favorable position for locally strong winds through Friday. For now, increased wind gusts between 50 to 55 mph for these locations. Otherwise, Friday will be warmer with highs in the 50's across the high plains due to downslope flow, and in the 30's to low 40's further west. .LONG TERM...(Friday night through Tuesday) Issued at 230 AM MST Wed Dec 13 2017 Strong winds likely Friday night especially out by Arlington. GFS 700mb winds across eastern Carbon/western Albany Counties right around 55kts. Craig to Casper 850/700mb height gradients both above 60mtrs til about 06Z Saturday off the GFS. May stick around a little longer than what the high wind guidance is showing as GFS 700mb winds stay above 50kts til 12Z Saturday. Whats causing these strong winds is a cold front approaching from the west and northwest. This front begins to produce snow showers Saturday morning as it sags across southern Wyoming. Snow begins out across Carbon and Converse Counties as early as 12Z Saturday, becoming fairly widespread during the morning hours. Did undercut temperatures for Saturday as GFS 700mb temperatures fall to -12C by the afternoon. Would think all precip would be in the form of snow. Could be looking at some accumulations across the mountains. GFS QPF over the north Laramie Range approaching .5 inches as well as the Snowy Range. Later shifts will need to consider the need for winter headlines. Fairly fast movement of the front through the area with snow ending from north to south by early Sunday morning. This may limit snow accumulations some as most of the snow will fall during the day. Going to stay cold as 700mb temperatures stay well below freezing til at least Wednesday next week. That will likely be our next high wind event as GFS 700mb winds again increase to 45-50kts. Long term guidance continues to show an arctic boundary sagging south towards the end of next week that we need to be watching closely. GFS 700mb temps down as low as -20C across Converse and Niobrara Counties next Thursday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday evening) Issued at 1020 PM MST Wed Dec 13 2017 Western Nebraska terminals...VFR CIGS 5000-10000 FT AGL through Thursday. Gusty northwest winds of 25 to 40 KT after 16Z. Southeast Wyoming terminals...MVFR-IFR CIGS/VIS at Rawlins, Laramie and Cheyenne in light snow and fog through 10Z. MVFR CIGS at Laramie and Rawlins 10Z-18Z, then VFR. Mountains will be obscured through Thursday morning. North winds 8-15 KT overnight, becoming northwest and increasing to 15 to 25 KT with gusts to 30 KT after 15Z. Winds decrease after 22Z. && .FIRE WEATHER... Issued at 1251 PM MST Wed Dec 13 2017 No fire weather concerns this week and through the weekend. A series of Pacific cold fronts will move southeast across the area resulting in periods of snowfall, colder temperatures, and higher humidities. It will be windy through at least Saturday with gusts between 45 to 55 mph possible on Friday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...MAJ SHORT TERM...TJT LONG TERM...GCC AVIATION...MAJ FIRE WEATHER...TJT
Hazardous weather outlook, Dec 13, 6:55 PM MST, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 655 PM MST Wed Dec 13 2017 WYZ101>119-150200- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 655 PM MST Wed Dec 13 2017 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT Light snow will spread east toward Interstate 25 early this evening, and along and east of Interstate 25 after 9 PM. Areas of slick and icy roadways will develop as temperatures fall into the teens and 20s tonight and early Thursday morning, resulting in hazardous travel. The more favorable areas for hazardous travel will be along Interstate between Rawlins and Laramie and the Summit between Laramie and Cheyenne. Three to five inches is expected over the Snowy and Sierra Madre mountains. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Periods of strong winds will be possible over and near the wind prone locations Thursday night through early next week. Although the timing is uncertain, gusts up to 65 mph will be possible. Widespread light snow is expected Friday night and Saturday. .Spotter information statement... Spotter activation will not be required. NEZ002-003-019>021-054-055-095-096-150200- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 655 PM MST Wed Dec 13 2017 This hazardous weather outlook is for the western Nebraska Panhandle. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Periods of breezy to windy conditions are expected Thursday through Saturday. Winds may gust between 40 and 50 mph Thursday. .Spotter information statement... Spotter activation will not be required.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 2:24 PM MST | High Wind Warning | CYS | Albany, Carbon, Laramie, Platte | 29 hr |
Nearby
High Wind Watches in Wyoming, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.